Pennsylvania, 2023Damaging Winds in Pennsylvania, September 9, 2023
September 9, 2023 · NWS BGM · 9 events in 3 counties and zones
A weak disturbance supported scattered thunderstorms across Northeastern Pennsylvania. While instability was weak, there was enough to supported a couple of severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak disturbance supported scattered thunderstorms across Northeastern Pennsylvania. While instability was weak, there was enough to supported a couple of severe thunderstorms. Damaging wind gusts knocked down trees and wires throughout the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 9, 1:49 PM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Sep 9, 1:49 PM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
249 PM EDT Sat Sep 9 2023
.SYNOPSIS...
A stationary front will continue to bring several rounds of
showers and thunderstorms to the region through the weekend.
Some storms may be severe and produce strong winds and heavy
rain. A brief break is possible late Monday into Tuesday next
week before another cold front and additional chances for
showers and thunderstorms return.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
250 PM update...
Main concerns in the near term are focused on the potential for
strong to severe thunderstorms later this afternoon and
evening, along with the potential for heavy rain that may lead
to flash flooding. We are also watching the potential for
another round of heavy rain on Sunday into Sunday night.
Current conditions are quiet as much of the region has been
covered in a layer of stratus through most of the morning and
early afternoon hours. This has kept nearly the entire area in a
fairly stable air mass, but this is expected to come to an end
quickly this afternoon as a the cloud cover gradually lifts
northward and a relatively potent MCV over northwest PA moves to
the east and stretches north-south as it moves through central
PA/s-central NY. We are already seeing a line of convection
develop on the leading edge of the MCV in n-central PA, and this
line is expected to intensify as the air mass out ahead of this
feature will likely destabilize and provide an environment for
deep convection.
There is an axis of strong instability once again oriented
nearly parallel to the I-95 corridor with ML CAPE values
1000-2000 J/kg within this axis. There exists a fairly strong
gradient of instability along the western edge of this axis,
which extends into portions of central NY and northeast PA. A
decent amount of clearing in central PA this afternoon has also
allowed this instability to spread, and this trend is expected
to continue northward as the clouds clear south to north. As the
line of convection pushes east, the storms should blossom with
some storms becoming severe. The main threat will be damaging
winds.
We are also concerned with the threat of heavy rain leading to
flash flooding. A robust flow of deep moisture will be in place
along and ahead of the MCV, and will converge across central/ne
PA and into portions of southern NY. Short MBE vectors on model
soundings are indicative of the potential for back-building
storms and training of heavy rain over the same area. Tall
skinny CAPE profiles and deep warm cloud depths will also be in
place. Recent rainfall and very wet ground conditions will
create easy runoff conditions.
Thunderstorms will likely persist into the late evening hours
as the system moves through. However, after midnight there
should be abatement of the convection with the loss of daytime
instability and forcing from the MCV moves out. There could be
some patchy fog that develops later tonight and into Sunday
morning.
The overall pattern will remain very similar on Sunday with
moist southerly flow in place and the next round of showers and
storms expected to develop and move through during the day. At
this time it appears the threat for severe storms is quite a bit
lower on Sunday than today. Much of the region will be
enshrouded in cloud cover with lingering light rain showers in
the morning. This will act to cut back on the instability, but
the presence of a deep upper trough to the west will allow for
enough large-scale lift to develop showers and storms over the
area Sunday afternoon. A weak NE-SW oriented boundary will also
provide a focus for convection and PWs around 1.5 inches should
once again lead to deep storms capable of heavy rainfall rates.
Short MBE vectors in place will allow for back- building storms
and more training potential.
Thunderstorms should subside Sunday night with the threat of
patchy fog into early Monday morning.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
250 PM update...
The main upper trough on Monday will finally move farther to
the east with some trailing showers and storms early in the day,
but the overall trend should be to dry conditions out later in
the day. High pressure will start to build in from the west and
temperatures Mon afternoon will warm into the 70s.
A slightly cooler air mass will move in Monday night and
temperatures will drop into the mid to upper 50s. The high will
move slowly over the area on Tuesday as the next upper level low
over the Great Lakes tracks to the east/se. Cloud cover will
increase as the system approaches later in the day Tuesday. A
few scattered showers and storms will pop up Tue afternoon as
temperatures warm into the upper 70s to near 80.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
250 PM update...
The upper low will lift northeastward into Canada on Tue night
into early Wed with most of the showers and storms slowly
carrying eastward. There may be a period Tue night and early Wed
when the convection will produce heavy rainfall. A plume of
deep/nearly tropical moisture will advect north into this system
and provide the necessary ingredients for heavy rain. After the
rain moves through, later in the day Wed through the rest of
the week, a large dome of high pressure with very dry air will
build in and provide a much needed break in the rain.
Temperatures will also be very cool through the latter part of
the week with highs in the 60s close to 70 and overnight lows in
the 40s and lower 50s.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Fuel Alt ceilings at ELM/BGM are expected this afternoon with MVFR
ceiling restrictions at ITH/SYR/RME. Brief VFR conditions
return to AVP with the possibility of RME/SYR/ITH seeing VFR
conditions as well. MVFR restrictions return this evening as
rain showers and thunderstorms are expected to move in along a
stationary front. The first round of rains showers are expected
to slide in from the southwest from approximately 22Z-03Z.
Confidence is low at this time on which terminals will be
impacted by thunderstorms, therefore this will be included in
the next update.
Conditions are expected to gradually decline overnight as fog is
expected to settle at RME/SYR/ITH/ELM/BGM. IFR restrictions are
possible at RME/SYR with Below Alt Min restrictions possible at
ITH/ELM/BGM. Conditions are expected to improve to MVFR in the
morning with another round of showers moving in shortly after.
This should keep ceilings at MVFR restrictions until the end of
the period. Winds are expected to be light and variable
overnight and into tomorrow.
Outlook...
Sunday...Restrictions likely. Scattered showers and
thunderstorms are expected. Storms on Sunday appear to initiate
a little earlier in the afternoon and persist into the evening.
Brief restrictions within storms are possible, along with
restrictions due to low clouds and fog.
Sunday overnight through Tuesday...Morning restrictions
possible from low clouds and or fog. Also, scattered showers
throughout this period but with fewer and higher restrictions.
Wednesday...A better chance of showers and storms exists with
associated restrictions.
Thursday... More restrictions possible due to showers.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...ES
Hazardous weather outlook, Sep 9, 3:24 PM EST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
424 PM EDT Sat Sep 9 2023
NYZ056-057-062-PAZ038>040-043-044-047-048-072-102030-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
424 PM EDT Sat Sep 9 2023
...SEVERE THUNDERSTORM WATCH 677 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Thunderstorms at times will bring torrential rainfall and a risk for
localized flash flooding this afternoon and tonight. Some storms may
also contain strong gusty winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms on Sunday will bring torrential rainfall and a risk
for localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ009-015>018-022>025-036-037-044>046-055-102030-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-
424 PM EDT Sat Sep 9 2023
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
Thunderstorms at times will bring torrential rainfall and a risk for
localized flash flooding this afternoon and tonight. Some storms may
also contain strong gusty winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms on Sunday will bring torrential rainfall and a risk
for localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 9, 3:36 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Binghamton NY
436 PM EDT Sat Sep 9 2023
PAZ043-047-092100-
Wyoming PA-Luzerne PA-
436 PM EDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LUZERNE AND
SOUTHWESTERN WYOMING COUNTIES THROUGH 500 PM EDT...
At 436 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fairmount Spgs, or 13 miles north of Berwick, moving north at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Huntington Mills, Sweet Valley, Ricketts Glen State Park, Stull, and
Cambra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Pennsylvania.
&&
LAT...LON 4120 7632 4130 7631 4142 7627 4142 7608
4117 7618 4117 7630
TIME...MOT...LOC 2036Z 177DEG 9KT 4125 7628
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MPHSpecial weather statement, Sep 9, 4:19 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
519 PM EDT Sat Sep 9 2023
PAZ044-092145-
Lackawanna PA-
519 PM EDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN LACKAWANNA COUNTY
THROUGH 545 PM EDT...
At 519 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clarks Green, or over Waverly, moving north at 5 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Scranton, Carbondale, Archbald, Blakely, Dickson City, Olyphant,
Clarks Summit, Jessup, Throop, and Jermyn.
This includes the following highway exits...
Pennsylvania Interstate 81 between 190 and 202.
Interstate 476 near 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Pennsylvania.
&&
LAT...LON 4147 7580 4150 7578 4152 7579 4155 7579
4164 7573 4164 7546 4145 7559 4143 7569
4143 7581
TIME...MOT...LOC 2119Z 200DEG 5KT 4152 7568
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MPHThunderstorm Wind, Lackawanna
- When
- September 9, 4:38 PM EST
- Where
- Lackawanna County, 0.9 mi ENE of Waverly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.523, -75.703
Strong thunderstorm winds knocked down a tree on North Abington Road.
Thunderstorm Wind, Lackawanna
- When
- September 9, 4:43 PM EST
- Where
- Lackawanna County, 0.84 mi SW of Craig
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.541, -75.691
Strong thunderstorm winds knocked down a tree in the road.
Thunderstorm Wind, Susquehanna
- When
- September 9, 5:13 PM EST
- Where
- Susquehanna County, 2.07 mi NE of Montrose
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 41.852, -75.852
Strong thunderstorm winds knocked down trees.
Thunderstorm Wind, Susquehanna
- When
- September 9, 5:15 PM EST
- Where
- Susquehanna County, 2.04 mi ENE of Montrose
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.838, -75.842
Strong thunderstorm winds knocked down multiple trees in Bridgewater Township.
Thunderstorm Wind, Susquehanna
- When
- September 9, 5:22 PM EST
- Where
- Susquehanna County, 0.67 mi S of New Milford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 41.870, -75.728
Strong thunderstorm winds knocked down trees on Summit Street.
Thunderstorm Wind, Susquehanna
- When
- September 9, 5:22 PM EST
- Where
- Susquehanna County, 2.31 mi SSE of Franklins Forks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.890, -75.830
Strong thunderstorm winds knocked down multiple trees in Franklin Township.
Thunderstorm Wind, Wyoming
- When
- September 9, 5:28 PM EST
- Where
- Wyoming County, 1.73 mi SE of Mill City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.480, -75.830
Strong thunderstorm winds knocked down multiple trees and wires in Falls Township.
Thunderstorm Wind, Wyoming
- When
- September 9, 5:28 PM EST
- Where
- Wyoming County, 1.78 mi NNE of Mill City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.525, -75.842
Strong thunderstorm winds knocked down multiple trees and wires in Overfield Township.
Thunderstorm Wind, Susquehanna
- When
- September 9, 5:40 PM EST
- Where
- Susquehanna County, 1.69 mi WSW of Brookdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.970, -75.830
Strong thunderstorm winds knocked down multiple trees in Liberty Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, September 9 to 10, 20234 deaths · 5 events
- Flash Flooding in Pennsylvania, September 9 to 10, 20232 deaths · 6 injured · $19 million · 11 events
- Rip Current in Indiana, September 9, 20231 death · 1 event
- Damaging Winds in Virginia, September 9, 2023$126,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Kansas, September 9, 2023$100,000 · 2 in hail · 16 events
- Damaging Winds in Maryland, September 9, 2023$76,000 · 52 kt wind · 13 events
- Flooding and Hail in Texas, September 9 to 10, 2023$42,000 · 1.75 in hail · 16 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 9, 202351 kt wind · 30 events
- Flash Flooding and Damaging Winds in North Carolina, September 9, 2023$20,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Virginia, September 9, 2023$23,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strikes in New Jersey, September 9, 2023$24,000 · 50 kt wind · 5 events
- Flash Flood and Flooding in Massachusetts, September 9, 20231 injured · $7,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126320, 1126321, 1126322, 1126325, 1126323, 1126326, 1126327, 1126328, 1126329.